Alert archive / Hawaii / High Surf Advisories in 2026
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 20, 2026, 10:51 PM HST for Honolulu County, Kauai County, Hawaii. It took effect at Mar 21, 2026, 6:00 AM HST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2026, 10:51 PM HST (08:51 UTC)
- In effect from
- Mar 21, 2026, 6:00 AM HST
- Expired
- Mar 22, 2026, 3:24 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kauai County, HI
The radar
The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1262 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted.
666 WHHW40 PHFO 210851 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1051 PM HST Fri Mar 20 2026 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND OAHU... .A northly swell is building in and will create large surf for north facing shores peaking Saturday afternoon and then slowly declining Saturday night. HIZ001-007-009-029-030-035-212200- /O.NEW.PHFO.SU.Y.0021.260321T1600Z-260322T1600Z/ Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East- Koolau Windward- 1051 PM HST Fri Mar 20 2026 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST SUNDAY... * WHAT...Large breaking waves rising to 12 to 16 feet. * WHERE...North shores of Niihau, Kauai, and Oahu. * WHEN...From 6 AM Saturday to 6 AM HST Sunday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
3 follow-up statements
101 WHHW40 PHFO 211307 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 307 AM HST Sat Mar 21 2026 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND OAHU... .A northerly swell is building in and will create large surf for north facing shores peaking Saturday afternoon and then slowly declining Saturday night. HIZ001-007-009-029-030-035-220215- /O.CON.PHFO.SU.Y.0021.260321T1600Z-260322T1600Z/ Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East- Koolau Windward- 307 AM HST Sat Mar 21 2026 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST SUNDAY... * WHAT...Large breaking waves of 12 to 16 feet. * WHERE...North shores of Niihau, Kauai, and Oahu. * WHEN...From 6 AM this morning to 6 AM HST Sunday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
625 WHHW40 PHFO 220113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Sat Mar 21 2026 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND OAHU... .A northerly swell will continue to produce borderline advisory level surf for north-facing shores through the rest of this evening, then gradually decline overnight. HIZ001-007-009-029-030-035-221415- /O.CON.PHFO.SU.Y.0021.000000T0000Z-260322T1600Z/ Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East- Koolau Windward- 313 PM HST Sat Mar 21 2026 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Large breaking waves of 10 to 15 feet. * WHERE...North facing shores of Niihau, Kauai, and Oahu. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
441 WHHW40 PHFO 221324 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 324 AM HST Sun Mar 22 2026 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND OAHU IS CANCELLED... .Surf has fallen below advisory thresholds and will continue to decline through today. HIZ001-007-009-029-030-035-221430- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-260322T1600Z/ Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East- Koolau Windward- 324 AM HST Sun Mar 22 2026 ...HIGH SURF ADVISORY IS CANCELLED... Surf has fallen below advisory thresholds, therefore the High Surf Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 20, 8:59 PM HST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 20, 8:59 PM HST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 859 PM HST Fri Mar 20 2026 .SYNOPSIS... In the big picture, two surface low pressure systems will continue move slowly northeastward through the northern Hawaii region into the weekend, producing additional periods of moderate to heavy rain, thunderstorms, and elevated threats for flash flooding. A combination of low level forcing and passing upper level troughs will drive these smaller scale heavy rain band and thunderstorm formations. Additional weather threats include strengthening south to southwest kona winds on Saturday that will produce down sloping wind gusts in the 30 to 45 MPH range along steep north and east slopes of island mountain ranges lasting through Saturday night. Improving weather trends will develop from west to east on Monday as we transition to a wet trade wind weather pattern lasting through the end of next week. && .SHORT TERM UPDATE... Diving into the smaller scale (mesoscale) analysis this evening, we see a long lived low level convergence band just east of Oahu, this band is drifting slowly eastward. A very unstable atmosphere coupled with increasing forcing aloft from an upper level subtropical jet stream will cause heavy rain and thunderstorms to fill in along this low level band through the overnight hours and through Saturday. Some caution here additional heavy rain bands may yet develop any other island. As this current convergence band continues to drift eastward the primary heavy rain threats in the short term will increase over the islands of Maui County into Saturday. Saturday night through Sunday the large scale flooding threats increase over the Big Island of Hawaii. Hourly rainfall rates of 2 to 3 inches are likely, even higher hourly rainfall rates are possible under developing thunderstorms. Confidence is growing on this forecast solution as the latest satellite imagery trends supports this conclusion. This is a dangerous life threatening weather pattern evolving across the state of Hawaii through Sunday. Flash flooding is the primary threat with damaging wind gusts possible. We will closely monitor these small scale heavy shower and thunderstorm bands as they develop for flooding potential across the state. Island by island forecast impacts of these rapidly developing small scale features are typically more predictable on an hour by hour basis. Longer range forecasts of these smaller scale bands are extremely challenging. Overall additional widespread rainfall amounts in the larger scale through Sunday statewide remains in the 3 to 8 inch range with the understanding that these smaller scale convective cloud bands can double or sometimes triple these ranges for some localized areas of each island. && .PREVIOUS DISCUSSION... Issued at 342 PM HST Fri Mar 20 2026 This afternoon radar (as of 3:40 PM HST) shows a large area of moderate to heavy showers over Maui County, and scattered showers over Kauai and Oahu. Light showers are expected to move into northwest Big Island this evening. Winds were generally out of the south at speeds averaging 10 to 20 mph with gusts 20 to 30 mph. Flood warnings are still in effect on Oahu, with flood advisories on Maui County. Rainfall amounts on Oahu in the past 6 hours were generally in the 2 to 6 inch range, with a maximum of 8.58 inches at Wahiawa. The forecast remains largely unchanged, with a flood watch in effect for all areas except the peaks on the Big Island through Sunday. Periods of showers, heavy at times, will continue to move through the islands. Southwest flow aloft will remain in place thanks to an upper level trough to our west. Smaller "pieces" of energy will move through this trough and occasionally boost the shower activity, possibly leading to isolated thunderstorms. The exact location of these increased showers is impossible to know ahead of time (beyond the state of modeling science out here in the middle of the ocean). Therefore, folks should be aware that flooding will continue to be possible in all areas where the flood watch has been issued. Forecast models are reasonably consistent in keeping the axis of heaviest rainfall over the central islands tonight and Saturday, then shifting it slowly eastward Saturday night into Sunday. This will slowly take the risk of flooding eastward with it. Some drying will occur from Monday into Wednesday as trade winds become established over the state, but windward areas will see numerous light to moderate showers. Winds are expected to be a little weaker both Saturday and Sunday (in most areas) than they have been today. The exception will be the peaks on the Big Island, where winds will approach wind advisory criteria Saturday evening through Sunday morning. Several inches of snow are likely to fall on the summits Saturday night into early next week. The long range forecast shows the possibility of another trough moving into the area from the northwest late next week. At this time, the setup is not a kona low system, but could push a cold front through the state. Details will become available as we get closer in time. && .AVIATION... Bands of rain with embedded heavy showers and storms are expected to continue over Oahu and Maui County through the night. These rainbands are producing periods of IFR to LIFR CIGS/VSBYS, which will persist into the weekend as an upper level trough approaches from the west. Kauai and Big Island are expected to be mostly VFR through tonight, with MVFR conditions possible within an occasional shower. Low-level winds continue to be out of the S-SSW, and may veer more SW over the western half of the state on Saturday. Winds are strongest over Maui county, with gusts reported up to 39 kt at PHOG. These winds may result in localized mechanical turbulence leeward of terrain. Winds will remain gusty through the evening, but gradually weaken through the weekend. AIRMET Sierra for mountain obscuration is in effect across all islands except Kauai and the Big Island, and will likely continue into the weekend. AIRMET Tango is in effect for moderate turbulence downwind of terrain for Oahu and Maui county below 090. AIRMET Zulu for light icing in the 140-FL260 layer will continue to be a concern within deeper cloud layers associated with the upper level disturbance. && .MARINE... Issued at 342 PM HST Fri Mar 20 2026 Light to moderate S winds may strengthen tonight as surface low pressure west of Kauai deepens. Moderate to locally strong S/SW prevail through Saturday, and periods of heavy showers and thunderstorms are expected. The low will lift north on Sunday allowing moderate N winds to develop around Kauai which will then veer to NE and spread south. Fresh to strong NE winds may require a Small Craft Advisory over most waters. N swell will increase into Saturday in maintenance of moderate swell through the weekend along N facing shores. A small, overlapping WNW swell then arrives late Saturday and holds through Monday. Surf along E shores remain well below average through the weekend. NE trades then develop early next bringing increase NE fresh swell and an increase in short period choppy surf which may approach the High Surf Advisory threshold. A moderate S swell slowly diminishes through today followed by a small reinforcing SSW swell this weekend into Monday. Smaller surf is expected along south facing shores through the remainder of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for all Hawaiian Islands. Winter Storm Watch from Saturday evening through Sunday afternoon for Big Island Summits. && SHORT TERM DISCUSSION...Bohlin PREVIOUS DISCUSSION...Parker AVIATION...Evans MARINE...JVC
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 20, 3:41 PM HST | Winter Storm Watch | HFO | Hawaii | 17 hr |
| Mar 20, 6:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 20, 8:22 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 20, 9:32 PM HST | Special Marine Warning | HFO | 29 min | |
| Mar 20, 9:35 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 20, 10:50 PM HST | Small Craft Advisory | HFO | 29 hr | |
| Mar 20, 11:34 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 21, 2:13 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Mar 21, 3:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 21, 3:42 AM HST | Special Weather Statement | HFO | Honolulu | 33 min |
| Mar 21, 4:55 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 21, 4:59 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Mar 21, 5:39 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 21, 6:28 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 21, 7:24 AM HST | Special Marine Warning | HFO | 51 min | |
| Mar 21, 7:29 AM HST | Special Weather Statement | HFO | 46 min | |
| Mar 21, 8:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 21, 8:49 AM HST | Winter Storm Warning | HFO | Hawaii | 42 hr |
| Mar 21, 9:09 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 21, 9:34 AM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 21, 9:49 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 21, 10:53 AM HST | Special Marine Warning | HFO | 97 min | |
| Mar 21, 11:32 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 21, 11:45 AM HST | Special Weather Statement | HFO | Kalawao | 30 min |
| Mar 21, 11:57 AM HST | Flash Flood Warning | HFO | Kalawao | 12 hr |
| Mar 21, 12:23 PM HST | Special Marine Warning | HFO | 97 min |
Nearby
High Surf Advisories in Hawaii, 2026Every high surf advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.